Colorado, 2010

Hail in Colorado, May 17, 2010

May 17, 2010 · NWS PUB · 4 events in 2 counties and zones

Severe thunderstorms generated locally heavy rainfall and hail up to the size of quarters over portions of Las Animas and El Paso Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms generated locally heavy rainfall and hail up to the size of quarters over portions of Las Animas and El Paso Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 2:34 PM MST, 9 minutes earlier.

Area forecast discussion, May 17, 2:34 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT MON MAY 17 2010

.SHORT TERM...

WILL KEEP THIS BRIEF DUE TO ONGOING/DEVELOPING SEVERE WEATHER.  CWFA
CURRENTLY NOTING A SEVERE THUNDERSTORM JUST SOUTH OF AGUILAR WITH A
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE I-25 CORRIDOR AND THE
SOUTHEASTERN COLORADO PLAINS UNTIL 10 PM MDT.

20Z/17TH CAPES...LIS AND 0 TO 6 KM BULK SHEARS OVER THE I-25
CORRIDOR/SOUTHEAST COLORADO PLAINS ARE IN THE 1000 J/KG...-1C TO -6C
AND 40 KNOT RANGE WHILE UPPER WAVE CONTINUES TO MAKE ITS WAY INTO
NEVADA TONIGHT.  AT THIS TIME...IT APPEARS THAT THE PRIMARY THREAT
FROM THE STRONGER SEVERE THUNDERSTORMS THIS EVENING WILL BE LARGE
HAIL.

WEST OF THE WATCH AREA...ANTICIPATE GENERALLY ISOLATED SHOWERS AND
THUNDERSTORMS TONIGHT IN COMBINATION WITH MILD MID-MAY MINIMUM
TEMPERATURES.  GENERALLY LOW-GRADE GRADIENT WINDS EXPECTED AREA-WIDE
TONIGHT.

ON TUESDAY...THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVER
THE I-25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS ANTICIPATED AS
CLOSED UPPER LOW NEARS NORTHWESTERN UTAH BY 00Z WEDNESDAY.  FORECAST
SHORT-TERM COMPUTER SIMULATIONS AND MODEL SOUNDINGS SUGGEST THAT
LOCALIZED CAPES UP TO 3200 J/KG...LIS DOWN TO -9C AND 0 TO 6 KM
SHEARS AROUND 50 KNOTS WILL INTERACT WITH THE INCOMING WAVE AND
AVAILABLE ATMOSPHERIC MOISTURE.  TORNADIC THREAT IS EXPECTED TO
INCREASE TUESDAY AS COMPARED TO TODAY.  FINALLY...MAX TEMPERATURES
ON TUESDAY SHOULD BE SIMILAR TO VALUES NOTED TODAY.

.LONG TERM...

(TUES NITE - MONDAY)

MAIN CONCERN THIS FCST PD WILL BE LINGERING STRONG CONVECTION TUES
EVENING...THEN WARMING TREND AND POSSIBLE DRY LINE CONVECTION LATE
IN THE PD.

STRONG SHORTWAVE WILL BE AFFECTING THE FCST AREA AT THE BEGINNING OF
THIS FCST PD. WITH SUFFICIENT SHEAR AND CAPE IN PLACE ANTICIPATE
STRONG TO SVR ROTATING CONVECTION WILL BE ONGOING EARLY TUE EVENING
OVER THE PLAINS WITH ACTIVITY MOVING INTO KS BY LATE EVENING.

WED WE MAY ALSO SEE SOME STRONG CONVECTION OVER THE AREA BUT
CONVECTION WILL MAINLY BE DRIVEN BY COLD TEMPS ALOFT AS UPPER LOW
WILL BE OVER NE CO...AND THUS WINDS ALOFT WILL BE ON THE WEAK SIDE.
MAIN CONCERN THIS DAY WILL BE HAIL BUT IF CONVECTION FIRES UP ON A
REMNANT BOUNDARY THEN NON SUPERCELL TORS WILL BE POSSIBLE GIVEN THE
STEEP LAPSE RATES.

THU THROUGH FRI IT SHOULD GENERALLY BE DRY AND WARM ACROSS THE
REGION.

NEXT SYSTEM WILL POTENTIALLY BE AFFECTING THE AREA STARTING SAT.
THIS IS A STRONG SYSTEM BUT ITS ORIENTATION AND SPEED WILL DETERMINE
HOW MUCH WX WE GET. FOR NOW SIMULATIONS SHOWING THE LARGE UPPER LOW
GENERALLY REMAINING TO OUR WEST AND NOT MOVING MUCH. IT APPEARS AT
THIS TIME THE ONLY CONVECTIVE THREAT TO THE CWA WOULD BE ALONG THE
DRYLINE OVER THE FAR E COUNTIES STARTING SAT AND LASTING INTO EARLY
NEXT WEEK. THE MAIN CONCERN OF THIS SYSTEM MAY BE FIRE WX ISSUES AS
I EXPECT RH VALUES WILL BE DROPPING TO WITHIN RFW CRITERIA AND
STRONGER SFC SW WINDS WILL LIKELY DEVELOP WITH STRONGER FLOW ALOFT.
/HODANISH

&&

.AVIATION...

ISOLATED TO SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE ARE
EXPECTED TO CREATE MVFR CONDITIONS AT TIMES TONIGHT...ESPECIALLY AT
KPUB AND KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/34
Hazardous weather outlook, May 17, 5:44 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
644 AM MDT MON MAY 17 2010

COZ058>089-093>099-181245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
644 AM MDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH LIGHTNING AND SMALL HAIL BEING THE MAIN THREATS.
THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS COULD BECOME SEVERE
OVER THE SOUTHEAST PLAINS...MAINLY SOUTH OF HIGHWAY 50...PRODUCING
HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...A WEATHER PATTERN THAT FAVORS SEVERE STORM DEVELOPMENT
IS PROBABLE. A DRY LINE IS FORECAST TO PUSH EAST NORTHEAST INTO
MOIST...VERY UNSTABLE AIR ACROSS THE SOUTHEAST PLAINS. FAVORABLE
WIND SHEAR MAY CAUSE THE STORMS TO RAPIDLY ROTATE...SO VERY LARGE
HAIL AND A TORNADO OR TWO WILL BE POSSIBLE. OVER THE EASTERN
MOUNTAINS AND HIGH VALLEYS...THE MAIN THREATS FROM STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND SMALL HAIL UNDER 1/2 INCH IN DIAMETER.

FOR WEDNESDAY...THUNDERSTORMS WILL BE PROBABLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE
ACROSS THE FAR SOUTHEAST COUNTIES...YIELDING HAIL 1 INCH IN
DIAMETER OR LARGER HAIL...WIND GUSTS OVER 60 MPH...AND CLOUD TO
GROUND LIGHTNING. IN ADDITION... A FEW INCHES OF SNOW WILL OCCUR
OVER THE HIGHER MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY.

FOR THURSDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS...WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM.

28/13

In the hours before

Special weather statement, May 17, 2:42 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT MON MAY 17 2010

COZ093-094-172215-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
342 PM MDT MON MAY 17 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  SOUTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF TIMPAS...OR 22 MILES
SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL LAS
ANIMAS COUNTY AND SOUTH CENTRAL OTERO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 146 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Las Animas

When
May 17, 2:43 PM MST to 2:48 PM MST
Where
Las Animas County, 1.1 mi W of Boncarbo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.220, -104.720

Hail, Las Animas

When
May 17, 2:50 PM MST to 2:55 PM MST
Where
Las Animas County, 1.1 mi W of Boncarbo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -104.720

Hail, Las Animas

When
May 17, 3:34 PM MST to 3:39 PM MST
Where
Las Animas County, 1.3 mi WSW of Boncarbo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.210, -104.720

Hail, El Paso

When
May 17, 7:55 PM MST to 8:00 PM MST
Where
El Paso County, 0.69 mi S of Ft Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -104.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230720, 230721, 230722, 230723.